Dec 11, 2001
Dr. Cohen, First, thank you for taking the time to consider my situation. I had an indeterminate test result on October 30th. I followed that with a viral load test and learned that my VL is 4,070 and my CD4 count is around 511. I have tested negative every six months prior, so I am certain that I am a recent seroconversion. I have been to two doctors, both of whom I feel confident with. However both have different takes on my situation. The first doctor suggests that I not do anything until my numbers change sometime down the line. The second doctor believes I might benefit from STI, thus preserving some of my natural immune function. He believes that because I am so recently seroconverted, I might have a unique window of opportunity. I am a proactive person by nature, but all my friends who are positive are discouraging me from pursuing meds just yet. I'd like to make a decision and wonder if you could offer any insights. Also, if I were to start meds, would I be jeopardizing my future options? If I were to start and stop sometime down the line, would I have done irreparable damage? Thank you for taking the time to respond.
| Response from Dr. Cohen
First off - let's address your concern that starting treatment may cause irreparable damage and jeopardize anything down the line. These meds have their issues - and there are side effects which can and do happen no doubt. But in good careful clinical hands with a good partnership of you and your clinicians - there is little risk of serious problems when starting at least some if not most of these meds for at least several months in most people. There are a few meds with some issues at the beginning that must be monitored - for example, the potential hypersensitivity reaction of abacavir. But with ongoing communication how you are doing with someone informed, these meds can be started safely. And we have enough choices to design a combo on which almost everyone might also feel OK, these days more than ever before given our expanding repertoire and creativity about dosing.
Second - if you are a good pill taker, and take meds that work - you would not alter your future options. This idea comes from those who start meds and they don't work out - resistance happened instead of successful suppression. And we are getting increasingly clear about what few rules are needed to get this virus under control. Once suppressed - resistance is very very unlikely. And if that's so, when there is no change in the resistance pattern - these meds are working now, and if you stop them, they can work again in the future. There are some subtleties to this - but the basics are these.
As for whether STI are a good idea for you -- it is fair to say the reason you get two opinions is that your viral load is already in the range at which some who have done STIs at initial exposure have wound up. So it is not clear whether you will do better. But you might - your viral load could be reset lower - we just can't yet predict. We do know that there is one chance at this point to make this work and that is soon after infection. So - while certainly optional - my understanding is that there is a chance your viral load could go even lower with some schedule of dosing and stopping, and that there are enough good med choices now to make this attractive, and not one filled with toxicity no matter what...
The only other comment here is that this would be a good time to get a test of resistance on your HIV before treatment - to see if your strain is sensitive to all the meds - or one that has some resistance already. And again, like with STIs - early on is the best time to look. And I'd do this before starting treatment - to increase the odds we pick the best meds for you.
As far as we have seen, starting, and later stopping, doesn't lead to irreparable damage. And in fact for some very early on in the process - it may help. This is why so much work continues in this area. Since the early news is mixed but favorable...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Night Sweats?
- Is Penis Discharge A Symptom Of Acute HIV Infection?
- Is Stinging Pain A Symptom Of HIV?
- Blisters After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Burning Red Spots After Masturbation Worried I Have HIV
- Diarrhea After Licking Genital Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.